Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 19, 2023, 6:17 PM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2023, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 19, 2023, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
The radar
The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:48 PM CDT, 29 minutes earlier.
Area forecast discussion, Apr 19, 5:48 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 548 PM CDT Wed Apr 19 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 340 PM CDT Wed Apr 19 2023 Key Messages: - Severe storms are possible this evening from 6 PM to 4 AM for much of eastern Nebraska into Iowa likely in two waves. One should start around 6 or 7 PM while the second on develops around 1 AM. - Damaging hail, wind, and a couple of tornadoes are possible with the storms, with an increasing chance of flooding as the night goes on as storms form and move across the same areas. - Expect a cooler weekend with our next chance at meaningful rain coming Tuesday. Today and Tonight: The main concern of the forecast continues to be the increased severe weather threat this evening, into the overnight hours. Water vapor imagery this afternoon continues to feature the broad trough over the western third of the CONUS with shortwaves being apparent with areas of increased mid-level moisture pushing ENE from the lee of the Rockies. A detailed surface analysis depicts a surface low rooted just south of York, Nebraska with a front extending to the north-northeast, passing just north of Tekamah. In the warm sector just east of the surface low, ample moisture has been advected into the area with dewpoints reaching into the 60s across a good chunk of eastern Nebraska and southwest Iowa. The plentiful moisture has resulted in CAPE values as high as 2750 J/kg while effective shear values start at 30 kts on the low end, increasing to 40+ kts near the surface low and its associated boundaries. The general expectation this evening is that initial convection begins shortly after 6 PM with isolated cells develop within the vicinity of Tekamah, and in far southeast Nebraska. The latest runs of several CAMs suggest that storms will remain discrete in northeast Nebraska while the ones in southeast Nebraska grow quickly upscale. Deep cold layers aloft and plentiful shear suggest the possibility of very large hail, along with "inverted V" low-level profiles favoring damaging wind. Along the warm front in northeast Nebraska, model values of STP eclipse 2, alongside hodographs with impressive low-level turning, increasing the tornado threat as storms move through the warm sector. Similar signals appear in far southeast Nebraska and southwest Iowa but are much more short- lived and could signal QLCS quick-spin up scenario. This initial convection looks to continue through around 10 or 11 PM, with a brief lull before storms regenerate an hour or two later in far southeast Nebraska. With the second set of storms initiating in far southeast Nebraska, consisted convergence along the front slowly moving east and increased mid-level support will increase the likelihood of storms initiating and training over the same areas to cause flooding. Sounding analysis from the 12z flight this morning and the supplemental 19z sounding show around 150 to 175% of the usual PWAT values this time of year, and the consistent storm activity in southeast Nebraska into southwest Iowa is reflected in an increased excessive rainfall outlook from the WPC. Also worth noting, any precipitation that the area has received within the last week has largely happened in this area, meaning soil moisture values are increased compared to where we've been. Storms will continue overnight through 7 AM as the large mid-level wave pushes any remaining convection off to the east. Thursday through Sunday: In tonight's storms wake, a much cooler pattern is set to begin moving into the area Thursday into the weekend. High temperatures will trend downward, bottoming out on Saturday with highs around 50 degrees, then increasing temperatures for Sunday. Also with the cooler temperatures, gusty northwest winds and dry conditions are anticipated before the work week. Monday through Wednesday: By Monday, the northwesterly flow across the central CONUS will switch to a more active flow as a deeper and more compact wave begins dipping down from the Pacific Northwest. This will bring slightly warmer temperatures Monday before rain chances overspread the area Tuesday into early Wednesday. The signals for moisture right now indicate that we'll see meaningful rainfall for a good chunk of the area, if things continue as model consensus indicates. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 550 PM CDT Wed Apr 19 2023 Concern with current TAF period is two waves of thunderstorms. The first wave, currently developing in far eastern Nebraska and western Iowa will threaten with strong downburst winds, large hail and a tornado or two. These storms are possible through about 8pm at KOMA and KLNK, but confidence is higher that they'll miss these sites and remain south and east of both. A second wave pushes through overnight tonight. It will be less severe but may produce heavy rain. Have included it at 3 sites overnight for about 2 hours. Lightning, thunder and strong winds will be the second wave's primary threat. Expect visibility to dip below 3 miles under the strongest downbursts of rain. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Nicolaisen
Hazardous weather outlook, Apr 19, 3:51 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 351 PM CDT Wed Apr 19 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 351 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Strong to severe storms are expected this evening after 6 PM mainly in southeast to far eastern Nebraska and southwest Iowa. The primary hazards will be large hail and damaging winds, with a tornado or two being possible as well. There is also a threat for flooding tonight across southeast Nebraska and southwest Iowa as storms develop and move over the same areas. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday The probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this evening after 6 PM.
In the hours before
Local storm report, Apr 19, 5:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 3 W THURMAN 40.82N 95.80W
04/19/2023 E1.50 INCH FREMONT IA PUBLIC
&&
TSNLocal storm report, Apr 19, 5:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 4 S UNION 40.76N 95.91W
04/19/2023 E1.75 INCH OTOE NE PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
PFLocal storm report, Apr 19, 5:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
543 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL GLENWOOD 41.05N 95.75W
04/19/2023 E1.25 INCH MILLS IA PUBLIC
&&
TSNLocal storm report, Apr 19, 5:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
553 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 4 NW SILVER CITY 41.15N 95.69W
04/19/2023 E1.00 INCH MILLS IA PUBLIC
&&
TSNLocal storm report, Apr 19, 5:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
556 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E UEHLING 41.74N 96.46W
04/19/2023 E1.25 INCH DODGE NE PUBLIC
&&
TSNLocal storm report, Apr 19, 6:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
603 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL GLENWOOD 41.05N 95.74W
04/19/2023 E2.00 INCH MILLS IA PUBLIC
&&
TSNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:05 PM CDT | Special Weather Statement | OAX | Seward | 25 min |
| Apr 18, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 49 min |
| Apr 18, 10:54 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 39 min |
| Apr 18, 11:08 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 37 min |
| Apr 18, 11:32 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Dodge, Saunders | 43 min |
| Apr 18, 11:36 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Lancaster, Sarpy, Saunders | 39 min |
| Apr 18, 11:39 PM CDT | Areal Flood Advisory | OAX | Dodge | 3 hr |
| Apr 18, 11:47 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 28 min |
| Apr 19, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Sarpy, Saunders | 47 min |
| Apr 19, 1:04 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 41 min |
| Apr 19, 1:54 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 36 min |
| Apr 19, 5:06 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Thurston, Washington | 54 min |
| Apr 19, 5:09 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 66 min |
| Apr 19, 5:12 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 63 min |
| Apr 19, 5:50 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 40 min |
| Apr 19, 5:52 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 68 min |
| Apr 19, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 49 min |
| Apr 19, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 31 min |
| Apr 19, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 48 min |
| Apr 19, 6:02 PM CDT | Tornado Warning | OAX | Mills | 43 min |
| Apr 19, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 14 min |
| Apr 19, 6:18 PM CDT | Tornado Warning | OAX | Mills | 42 min |
| Apr 19, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 63 min |
| Apr 19, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 55 min |
| Apr 19, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.